Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Women's Health

Discharge

04/06/2010

Question:

I have been taking flagyl for four days. I was wondering what is this clear sticky disharge? Can you help?

Answer:

Vaginal discharge can be normal, or could signal a problem, depending on the amount, character, and associated symptoms.  Clear, mucous discharge that waxes and wanes during the menstrual cycle is probably a normal secretion.  Certain hormonal medications like the birth control pill might make normal mucus secretion seem different.

On the other hand, discharge that is excessive, curdy, or frothy, and accompanied by other problems such as odor, itching, or burning is probably a sign of infection.  An exam is important to see what kind of infection is present and how it should be treated.
Flagyl (metronidazole) is an antibiotic commonly used for bacterial vaginosis (BV), which is one cause of abnormal vaginal discharge.

For more information:

Go to the Women's Health health topic, where you can:

Response by:

Jonathan  A Schaffir, MD Jonathan A Schaffir, MD
Clnical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University